Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 37, NWS St. Louis, MO

April 27, 2016Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 27, 2016, 10:59 PM CDT for Monroe County, Saint Clair County, Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 10:59 PM CDT (03:59 UTC)
Expired
Apr 27, 2016, 11:22 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Saint Clair County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:59 PM CDTHAIL 1.25Arnold, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

388 
WUUS53 KLSX 280359
SVRLSX
ILC133-163-MOC099-189-280445-
/O.NEW.KLSX.SV.W.0037.160428T0359Z-160428T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1059 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
  NORTHWESTERN MONROE COUNTY IN SOUTHWESTERN ILLINOIS...
  SOUTH CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 1145 PM CDT

* AT 1058 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OAKVILLE...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...EAST ST. LOUIS...ARNOLD...FAIRVIEW HEIGHTS...CAHOKIA...
  SWANSEA...WATERLOO...COLUMBIA...SUNSET HILLS...CENTREVILLE...CASEYVILLE...
  DUPO...FENTON...MILLSTADT...LAKESHIRE...LEMAY...OAKVILLE...MEHLVILLE...
  AFFTON AND BARNHART.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 9 AND 12.
 INTERSTATE 55 IN MISSOURI BETWEEN EXITS 185 AND 191.

THIS ALSO INCLUDES  MASTODON HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS
AN INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.

&&

LAT...LON 3836 8998 3834 9042 3851 9045 3856 9029
      3855 9027 3853 9027 3853 9026 3858 9022
      3865 8997
TIME...MOT...LOC 0358Z 262DEG 21KT 3843 9034 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
1 follow-up statement
857 
WWUS53 KLSX 280422
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CDT WED APR 27 2016

ILC133-163-MOC099-189-280432-
/O.CAN.KLSX.SV.W.0037.000000T0000Z-160428T0445Z/
ST. CLAIR IL-MONROE IL-ST. LOUIS MO-JEFFERSON MO-
1122 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. CLAIR...
NORTHWESTERN MONROE...SOUTH CENTRAL ST. LOUIS AND NORTHEASTERN
JEFFERSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3836 8998 3834 9042 3851 9045 3856 9029
      3855 9027 3853 9027 3853 9026 3858 9022
      3865 8997
TIME...MOT...LOC 0421Z 262DEG 21KT 3845 9016 

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:54 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 27, 6:54 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
654 PM CDT WED APR 27 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 332 PM CDT Wed Apr 27 2016

The air mass has recovered in the wake of the morning storms. The
combination of increasing moisture and heating along with
overspreading steeper mid level lapse rates has produced SBCAPE
from 1500-2000+ j/kg south of the warm front. The warm front was
draped from the surface low in southeast NE through northeast MO
and into south central IL. Satellite imagery shows a rather
extensive cu field and right now we sit and wait. A couple of
scenarios are possible from the current obs and CAMs. One is that
soley the broken line of storms in northeast KS/northwest MO will
continue to develop southward some and thing swing northeast
across portions of northern MO as the short wave trof located
across eastern KS rotates northeast this evening. Another scenario
is a combination of the aforementioned evolution, and additionally
scattered more discrete storms will form from central thru
northeast MO between 21-23z as large scale ascent associated with
the short wave overspreads the area. Primary zone will again be
the north of I-70 with more isolated development further south.
Threats are primarily large hail and some tornado potential across
northeast MO where surface winds are locally backed enhancing the
low level shear. Believe all of the activity should have exited
the area by 06-07z as the upper low/trof lifts northeast and the
surface cold front advances across the area.

Glass

.LONG TERM...  (Thursday through Next Wednesday)
Issued at 332 PM CDT Wed Apr 27 2016

Deep westerly flow in the wake of the front will result in good
drying and tranquil weather Thursday with weak high pressure
dominating Thursday night.

Things begin to get busy again Friday into the weekend, and especially
Friday night into Saturday night. There are model differences with
the position and speed of the upper low/trof and associated surface
system. At this time the GFS looks too far south and have more
closely followed the ECMWF and NAM.

The approach of the next deep upstream upper trof and retreating
high pressure will allow for an initial short wave to impact the
area as early as late Friday afternoon at which time low level
moisture return will begin to get underway. I have some low pops
from central into southeast MO. This scenario is most likely to
really get underway on Friday night with widespread showers and
thunderstorms in response to the southerly LLJ and large scale
ascent with the short wave. The thunderstorm threat will remain
high Saturday into Saturday night with the advancing upper trof
and attendant cold front moving across the region. A broad,
unstable and significantly sheared warm sector in advance of the
front would suggest severe weather potential as well.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 652 PM CDT Wed Apr 27 2016

Warm front currently lies across northeast Missouri into west
central and south central Illinois. A line of thunderstorms, some
severe, are moving across central Missouri. This line will likely
affect KUIN and possibly KCOU through 04Z. Thunderstorms may
develop ahead of this line at the St. Louis area terminals, or may
occur with this line around 04-05Z. Conditions with the storms
will include MVFR or possible IFR ceilings and visibilities as
well as hail and wind gusts over 50kts. Dry and VFR conditions are
expected after 06Z.

Specifics for KSTL: Scattered thunderstorms will continue to
develop ahead of a line that will move across the terminal around
04Z. Conditions with the storms will include MVFR or possible IFR
ceilings and visibilities as well as hail and strong wind gusts.
Dry and VFR conditions are expected once the storms pass.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 27, 4:28 PM CDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
428 PM CDT WED APR 27 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
428 PM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE REGION
THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF
PRODUCING ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

GLASS

In the hours before

Local storm report, Apr 27, 10:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1033 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     1 W MAYWOOD             39.95N  91.62W
04/27/2016                   LEWIS              MO   EMERGENCY MNGR

            MAJOR ROOF DAMAGE TO A HOUSE JUST WEST OF MAYWOOD ON
            HIGHWAY O. TRACTOR TRAILER BLOWN OVER. GRAIN BIN WRAPPED
            AROUND TREES.

&&

CORRECTED REMARKS

GOSSELIN
Local storm report, Apr 27, 10:36 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1036 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HAIL             1 NNW GODFREY           38.98N  90.20W
04/27/2016  M1.25 INCH       MADISON            IL   AMATEUR RADIO

&&

BYRD
Local storm report, Apr 27, 10:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
1038 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             PAYSON                  39.82N  91.24W
04/27/2016  M1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

BYRD
Local storm report, Apr 27, 10:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             2 ENE PORTAGE DES SIOUX 38.94N  90.31W
04/27/2016  E0.75 INCH       JERSEY             IL   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 27, 10:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     HAIL             FENTON                  38.54N  90.45W
04/27/2016  M0.88 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SIZES RANGED FROM PEAS TO NICKELS. HAIL COVERING THE
            GROUND.

&&

BYRD
Local storm report, Apr 27, 10:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1052 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             1 W ARNOLD              38.43N  90.39W
04/27/2016  E0.88 INCH       JEFFERSON          MO   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL.

&&

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:48 PM CDTSevere Thunderstorm WarningLSXAdams42 min
Apr 27, 9:15 PM CDTTornado Warning Tornado observedLSXAdams30 min
Apr 27, 9:24 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey38 min
Apr 27, 9:45 PM CDTSevere Thunderstorm WarningLSXAdams, Brown35 min
Apr 27, 10:25 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike50 min
Apr 27, 10:26 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison34 min
Apr 27, 10:34 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery41 min
Apr 27, 7:23 PM CDTSevere Thunderstorm WarningLSXCrawford37 min
Apr 27, 7:39 PM CDTTornado WarningLSXLewis, Marion36 min
Apr 27, 7:39 PM CDTTornado WarningLSXKnox21 min
Apr 27, 7:46 PM CDTSevere Thunderstorm WarningLSXKnox, Shelby44 min
Apr 27, 7:59 PM CDTSevere Thunderstorm WarningLSXMarion, Shelby46 min
Apr 27, 8:23 PM CDTTornado WarningLSXLewis, Marion, Shelby37 min
Apr 27, 8:30 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Apr 27, 9:56 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson34 min
Apr 28, 9:53 AM CDTRiver Flood WarningLSXCallaway, Osage8 days
Apr 28, 9:53 AM CDTRiver Flood WarningLSXGasconade, Montgomery8 days
Apr 28, 9:53 AM CDTRiver Flood WarningLSXGasconade, Montgomery6 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.